Indiana, 2013

Flood and Damaging Winds in Indiana, November 17, 2013

November 17, 2013 · NWS LMK · 4 events in 4 counties and zones

An intense cyclone that began to form over Kansas during the early morning hours on November 17th deepened rapidly to near 980mb as it raced north northeast over the eastern tip of Michigan's upper peninsula by late evening. An unseasonal combination of temperatures in the lower 70s with lower 60s dewpoints overspread all of Illinois and Indiana during the early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

An intense cyclone that began to form over Kansas during the early morning hours on November 17th deepened rapidly to near 980mb as it raced north northeast over the eastern tip of Michigan's upper peninsula by late evening. An unseasonal combination of temperatures in the lower 70s with lower 60s dewpoints overspread all of Illinois and Indiana during the early afternoon. A strong jet aloft and very high helicities lead to one of the worst November tornado outbreaks ever, with several dozen tornadoes noted over Illinois and Indiana. However, across southern Indiana, widespread cloudiness held temperatures in the mid 60s and severely limited surface-based instability during the afternoon. Despite this, one short line of storms brought isolated wind damage to Orange and Washington Counties.

Across southern Indiana, widespread soaking rains developed during the pre-dawn hours and continued through mid-morning. Heavy tropical showers trained over a strip of counties right along the Ohio River, including Harrison, Floyd, and Clark Counties. Some locations received locally over 3 inches of rain in a 5 hour period. Some minor urban flooding inconvenienced several motorists.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Nov 17, 6:30 AM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Nov 17, 6:30 AM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION...Corrected discussion times
NATIONAL WEATHER SERVICE LOUISVILLE KY
630 AM EST Sun Nov 17 2013

...Updated Aviation Discussion...

.SHORT TERM (Now through Tonight)...
Issued at 320 AM EST Sun Nov 17 2013

A regional severe weather outbreak is expected later today for a
good portion of Illinois, Indiana and much of northern and central
Kentucky. This area is under a threat for widespread wind damage and
some tornadoes.

A powerful jet rounding the base of an amplifying 500mb trough over
the upper midwest will cause the rapid intensification of low
pressure now over northwestern Missouri. By early Monday, this low
will deepen below 985mb as it races northeast across northern
Michigan. A strong and sharp cold front will move southeast later
this afternoon, crossing the Ohio River by mid to late evening.

Widespread strong, but elevated thunderstorms have already developed
across central Indiana and along the Ohio River over and to the west
of Owensboro. Despite their elevated nature, the strongest cells may
produce small hail and occasionally gusty winds as they mix down
very strong winds aloft. The 00z Meso-NAM initialized this
convection quite well. Later this morning, during the pre-dawn
hours, these storms will move northeast along the Ohio and over all
of southwestern Indiana. They will then sag southeast of the Ohio
River and bring widespread convection to much of northern and
central Kentucky by mid-morning.

Gradient winds this afternoon and evening will likely increase to 20
to 25 mph with some gusts up to 40 mph. A wind advisory is in effect
for this afternoon and evening.

A break in precipitation is expected later this morning and early
afternoon. Despite mostly cloudy skies, temperatures will likely
warm to near 70 and possibly a few degrees warmer. Our threat for
severe storms will increase markedly this afternoon as warming
temperatures will bring surface based instability. The NAM in
particular forecasts the development of a line of strong storms by
mid afternoon across southern Illinois and western Indiana. This
line is forecast to rapidly move east through our region by late
afternoon through mid-evening. With strong low level winds and
forcing aloft from a strengthening jet, this line may produce
widespread damaging winds and the potential for isolated tornadoes
associated with any bowing segments and mesoscale circulations.

In addition, should adequate instability allow the development of
any individual cells this afternoon ahead of the line, the
combination of strong speed and direction wind shear could produce
low-topped fast moving supercells, with a threat of tornadoes.

Once this potential squall line exits our eastern counties around
midnight, rapid clearing will develop with mostly clear skies
expected by dawn. Brisk west winds right behind the front will
diminish by dawn to around 10 mph. Lows tonight will fall to the
upper 40s.

.LONG TERM (Monday through Saturday)...
Issued at 330 AM EST Sun Nov 17 2013

Sfc high pressure will settle into the area Monday behind the cold
front.  The first half of the work week will be dry and cool.  Look
for highs in the upper 40s and lower 50s Mon-Wed with lows in the
upper 20s and lower 30s.

Rain chances will arrive Wed night as the tail end of a cold front
brings shallow moisture to the region.  A better chance for showers
and perhaps storms will arrive Fri/Sat as a strong upper trough
drops into the Great Lakes region pushing a strong cold front
through the Midwest.   We'll see a warm up into the mid 50s to
around 60 Thurs/Fri ahead of the front and then cooling off into the
30s for highs for the beginning of next week.  Although operational
GFS and ECMWF are more in line with features associated with this
weather system at the end of the week, timing differences still
exist and will need to be refined in coming forecasts.

&&

.AVIATION (12Z TAF Update)...
Updated at 620 AM EST Sun Nov 17 2013

Widespread rain showers with occasional embedded thunder will
continue at SDF through 13z and will arrive at LEX and BWG between
12z and 13z. Visibilities will vary within this broad area of
showers, but may temporarily fall to less than 1 1/2 miles. Ceilings
will stay MVFR through the morning hours.

Although winds may become lighter and more variable within rain, in
general, winds will continue out of the south at around 10 to 12kt
with gusts up to 18kt. South winds will increase to 15 to 20kt this
afternoon with some gusts up to 35mph.

A break in the rain will arrive by mid to late morning at SDF and by
late morning at LEX and BWG. Ceilings may lift to high end MVFR this
afternoon.

A strong to severe squall line is expected to develop across
southern Indiana this afternoon and race across the region late this
afternoon or early evening. This line, should it develop, will
likely bring strong winds and brief intense rain. Will estimate this
line to move through SDF around 22z to 00z Monday, and a couple of
hours later at LEX and BWG.

A strong cold front will abruptly shift winds to the west northwest
at around 15kt with higher gusts this evening. This boundary will
arrive right behind the back edge of the squall line.

Skies will clear by 06z at SDF, and after 08z at LEX and BWG. West
winds will slowly diminish towards 10kt by 12z Monday.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY from 11 AM EST /10 AM CST/ this morning to
     Midnight EST /11 PM CST/ tonight FOR KYZ023>043-045>049-
     053>057-061>067-070>078-081-082.

IN...WIND ADVISORY from 11 AM EST /10 AM CST/ this morning to
     Midnight EST /11 PM CST/ tonight FOR INZ076>079-083-084-
     089>092.

&&

Short Term........JSD
Long Term.........AMS
Aviation..........JSD
Hazardous weather outlook, Nov 17, 4:17 AM EST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
417 AM EST SUN NOV 17 2013

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-180930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
417 AM EST SUN NOV 17 2013 /317 AM CST SUN NOV 17 2013/

...WIND ADVISORY IN EFFECT FROM 11 AM EST /10 AM CST/ THIS MORNING
TO MIDNIGHT EST /11 PM CST/ TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

ELEVATED THUNDERSTORMS WILL CONTINUE THIS MORNING. THESE STORMS COULD
PRODUCE FREQUENT LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY
RAINFALL.

A WIND ADVISORY IS IN EFFECT THIS AFTERNOON AND EVENING WITH
SOUTHERLY WINDS INCREASING TO 20 TO 25 MPH...WITH GUSTS UP TO 40
MPH ANTICIPATED.

SEVERE STORMS ARE VERY POSSIBLE LATE THIS AFTERNOON AND EVENING. A
SQUALL LINE IS EXPECTED TO MOVE ACROSS SOUTHERN INDIANA AND MUCH
OF KENTUCKY LATE THIS AFTERNOON AND EVENING. IF ENOUGH INSTABILITY
DEVELOPS AHEAD OF THIS LINE...WIDESPREAD DAMAGING WINDS AND EVEN A
FEW EMBEDDED TORNADOES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WIND DAMAGE...AND ANY PERSISTENT
ROTATION THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

JSD/AMS

In the hours before

Special weather statement, Nov 17, 3:59 AM EST, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
359 AM EST SUN NOV 17 2013

KYZ033-170915-
HENRY KY-
359 AM EST SUN NOV 17 2013

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND 40
MPH WINDS...

AT 355 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW CASTLE...AND MOVING EAST AT 60 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN REDUCING
VISIBILITIES...AND GUSTY WINDS OF AROUND 35 TO 45 MPH...ARE EXPECTED
WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  NEW CASTLE...
  SLABTOWN AND LOCKPORT...
  GEST...

THIS STORM WILL AFFECT INTERSTATE 71 IN KENTUCKY BETWEEN MILE MARKERS
34 AND 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3857 8507 3858 8504 3856 8500 3851 8502
      3852 8498 3849 8499 3846 8494 3847 8492
      3845 8490 3844 8492 3842 8488 3841 8488
      3836 8526 3849 8530 3849 8528 3860 8510
      3860 8508
TIME...MOT...LOC 0859Z 257DEG 51KT 3846 8510

AMS
Special weather statement, Nov 17, 5:19 AM EST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
519 AM EST SUN NOV 17 2013

INZ076>079-083-084-089>092-KYZ023-025-031>033-171245-
CLARK IN-CRAWFORD IN-DUBOIS IN-FLOYD IN-HANCOCK KY-HARRISON IN-HENRY
KY-JEFFERSON IN-MEADE KY-OLDHAM KY-ORANGE IN-PERRY IN-SCOTT
IN-TRIMBLE KY-WASHINGTON IN-
519 AM EST SUN NOV 17 2013

...CONTINUOUS MODERATE RAIN...WITH LOCALLY HEAVY RAIN TOTALS ACROSS
MOST OF SOUTHERN INDIANA...WILL CONTINUE THROUGH AROUND DAWN...

AT 510 AM EST...WIDESPREAD MODERATE TO LOCALLY HEAVY RAIN CONTINUED
OVER PRACTICALLY ALL OF SOUTHERN INDIANA. MANY AREAS...ESPECIALLY IN
DUBOIS...CRAWFORD...PERRY...AND HARRISON COUNTIES...WILL RECEIVE
OVER 2 INCHES OF RAIN IN A 3 HOUR PERIOD THROUGH 6 AM THIS MORNING.
.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIDESPREAD HEAVY RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

IF YOU ARE IN THE PATH OF...SEEK SHELTER INDOORS AND STAY AWAY FROM
WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3891 8520 3869 8519 3873 8532 3859 8521
      3856 8509 3791 8684 3796 8690 3801 8678
      3820 8680 3821 8708 3851 8707 3853 8669
      3870 8664 3869 8632 3878 8620 3873 8588
      3881 8579 3883 8562 3892 8554
TIME...MOT...LOC 1014Z 243DEG 45KT 3829 8657

JSD
Special weather statement, Nov 17, 6:30 AM EST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
630 AM EST SUN NOV 17 2013

INZ089>092-KYZ023>026-028>036-038-171325-
BRECKINRIDGE KY-BULLITT KY-CLARK IN-FLOYD IN-FRANKLIN KY-HANCOCK
KY-HARDIN KY-HARRISON IN-HENRY KY-JEFFERSON KY-MEADE KY-OHIO
KY-OLDHAM KY-PERRY IN-SCOTT KY-SHELBY KY-SPENCER KY-TRIMBLE KY-
630 AM EST SUN NOV 17 2013

...CONTINUOUS MODERATE RAIN WITH EMBEDDED THUNDERSTORMS...

AT 624 AM EST...WIDESPREAD MODERATE TO LOCALLY HEAVY RAIN CONTINUED
OVER NORTH CENTRAL KENTUCKY. EXPECT 1 TO 2 INCHES OF RAIN TO FALL
THROUGH 830 AM EST WHICH MAY CAUSE PONDING OF WATER ON ROADWAYS AND
REDUCED VISIBILITIES AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MODERATE TO HEAVY RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON
LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR
HEADLIGHTS IF ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3749 8712 3764 8695 3767 8683 3771 8687
      3780 8683 3793 8698 3813 8643 3811 8640
      3815 8632 3816 8634 3860 8512 3855 8499
      3851 8502 3846 8490 3836 8485 3838 8470
      3834 8463 3740 8710
TIME...MOT...LOC 1125Z 263DEG 19KT 3837 8509 3793 8628

AMS
Special weather statement, Nov 17, 8:36 AM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
836 AM EST SUN NOV 17 2013

KYZ023>031-033>035-038-039-045-046-053-054-061>065-070>074-171530-
HANCOCK KY-BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-
BULLITT KY-JEFFERSON KY-OLDHAM KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SPENCER KY-ANDERSON KY-NELSON KY-WASHINGTON KY-LARUE KY-MARION KY-
BUTLER KY-EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-
INCLUDING THE CITIES OF...HAWESVILLE...HARDINSBURG...
BRANDENBURG...BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...
FORT KNOX...MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...
LA GRANGE...NEW CASTLE...SHELBYVILLE...FRANKFORT...TAYLORSVILLE...
LAWRENCEBURG...BARDSTOWN...SPRINGFIELD...HODGENVILLE...LEBANON...
MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...GREENSBURG...
CAMPBELLSVILLE...RUSSELLVILLE...BOWLING GREEN...FRANKLIN...
SCOTTSVILLE...GLASGOW
836 AM EST SUN NOV 17 2013 /736 AM CST SUN NOV 17 2013/

...STEADY MODERATE TO LOCALLY HEAVY RAINS IN CENTRAL KENTUCKY...

AN 80 MILE WIDE BAND OF RAIN STRETCHING FROM THE BOWLING GREEN
REGION THROUGH THE SOUTHEAST SIDE OF THE LOUISVILLE METRO TO
NORTHWEST OF FRANKFORT WILL CONTINUE TO SLIDE TO THE EAST THIS
MORNING. TOTAL RAINFALL AMOUNTS AROUND TWO INCHES WILL BE COMMON
WITH THIS BAND OF RAIN...WHICH MAY LEAD TO PONDING OF WATER ON
ROADWAYS. LOCALLY REDUCED VISIBILITY WILL ALSO BE POSSIBLE IN THE
HEAVIER SHOWERS.

THOUGH NO GUSTY WINDS HAVE BEEN REPORTED WITH THESE SHOWERS SO FAR
THIS MORNING...THE CHANCE OF GUSTY WINDS WILL INCREASE AS THE
MORNING PROGRESSES AND THE SHOWERS MOVE INTO THE BLUE GRASS AND
LAKE CUMBERLAND REGIONS.

13

The radar

The Louisville radar (KLVX), 49 km away, was scanning. The volume nearest the first event began at 14:15 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flood. Local standard time, as filed.

Flood, Clark

When
November 17, 9:15 AM EST
Where
Clark County, 1.05 mi S of Sellersburg to 1.11 mi ENE of Hamburg
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.385, -85.751

The Clark County, Indiana emergency manager reported that a car drove into standing water near Lakeside Drive. The occupants had to be rescued. This area received between 3 and 4 inches of rain over the previous 6 hours before this rescue.

Thunderstorm Wind, Harrison

When
November 17, 5:20 PM EST
Where
Harrison County, 0.69 mi S of New Middletown
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.160, -86.050

The Harrison County Road Department had to remove a few trees from a roadway south of the Interstate 64 corridor. One additional tree fell near Elizabeth.

Thunderstorm Wind, Orange

When
November 17, 5:31 PM EST
Where
Orange County, 0.88 mi SE of West Baden Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.560, -86.610

The Orange County police reported that several trees needed to be removed from roadways just northeast of French Lick.

Thunderstorm Wind, Washington

When
November 17, 5:42 PM EST
Where
Washington County, 2.82 mi N of Canton
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.670, -86.020

Local law enforcement reported that one telephone pole and a few trees were downed between Delaney Park and Little York.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478231, 478230, 478228, 478229.